Back to Ask the Diabetes Team Ask the Diabetes Team


My 13 year old daughter has had Type 1 diabetes since age 2 1/2. She has always been very strong willed and prone to temper tantrums as a young child and anger outbursts as she got older. She can control these outside of the home atmosphere. Well, teen years are always a challenge, but hormones, puberty and PMS have only made things worse for her. Her diabetes is good control (last A1c 7.3) and she does most of her management with only supervision from us. Diabetes and diabetes control and management have never seem to be a part of her anger and rebellion. We are seeing a counselor who has recommended an evaluation to see if she has a mood disorder. If so, and they recommend medication, how will this effect her diabetes? Are mood disorders more common in kids with diabetes? Her other side is a very bright, loving and witty neat kid.

I would love to hear from other parents dealing with this issue. My e-mail address is:


I don't think the kind of mood disorder you are describing is more common in teenagers with diabetes than in other teenagers. If a teenager with diabetes has a mood disorder, this problem can certainly show up as difficulty accepting the diabetes management program. There is a question whether depression is more common in individuals with diabetes due to the stress of managing the condition.

If medicine is recommended to treat the mood disorder in your child, you should ask the doctor who prescribes the medicine and the doctor who cares for your teen's diabetes what the effects on diabetes management will be. Without knowing the name of the medicine, I can't give you any specific information.

If your daughter's diabetes is under control, she is not rebelling about the diabetes management, and she is controlling her anger outside the home, you all must be doing a very good job coping with the stress of diabetes in adolescence. If she has a mood disorder, it is probably not due to the diabetes, and only after careful evaluation by a psychiatrist will you be able to decide if some medication will make things a little easier.


Original posting 9 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.